Alert archive / Washington / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Spokane, WA

May 31, 1997Adams County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 31, 1997, 11:58 AM PDT for Adams County, Washington. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1997, 11:58 AM PDT (18:58 UTC)
Expired
May 31, 1997, 1:00 PM PDT
In force
62 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Adams County, WA

The radar

The Spokane radar (KOTX), 105 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:20 PM PDTHail 0.75Ritzville, WA3/4 inch hail

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 10:00 AM PDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WUUS1 KGEG 311902 RRA
SVRGEG
WAC001-312000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1158 AM PDT SAT MAY 31 1997
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  100 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST WASHINGTON
 
   ...ADAMS COUNTY
 
THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY HAS BEEN EXTENDED
UNTIL 1 PM PDT.
 
AT 1200 PM PDT A LINE OF SEVERE THUNDERSTORMS WAS LOCATED OVER WESTERN
ADAMS COUNTY. THIS LINE WAS MOVING NORTHEAST AT 30 TO 35 MPH AND IT
WILL MOVE ACROSS ADAMS COUNTY BETWEEN NOON AND 1 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:30 AM PDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 31, 8:30 AM PDT, 3 hours 28 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
830 AM PDT SAT MAY 31 1997

NO BIG CHG TO PREVIOUS THINKING. SOME CLEAR SKIES TO WEST AND
SOUTHWEST WILL ALLOW FOR HEATING. TIMING APPEARS A TAD SLOWER WITH
FRONT THRU PDX AT 14Z AND PRESSURES STILL FALLING AT UIL AT 15Z. 12Z
ETA SUGGSTS BEST THREAT FOR SVR TSRA FROM BLUES NORTHEAST TO MULLAN
FROM 18Z TO 21Z. CAPES FCST TO NR 1200 J/KG AND SPEED AND DIRECTIONAL
SHEAR FAVORABLE FOR SUPERCELL DVLPMNT. LOW LEVEL MSTR IN PLACE WITH
850 MB THETA E MAX FCST INTO SRN PART OF N ID. EXPECT HAIL AND WIND
TO BE MAIN THREAT. FULL PLATE TODAY.

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 068/050 065 822
CQV 068/049 066 833
S86 070/050 064 843
COE 068/050 063 933
WWP 070/048 063 +63

.GEG...FLOOD WARNING FOR ST. JOE RIVER
       FLOOD WARNING FOR SPOKANE RIVER
       FLOOD WARNING FOR PEND OREILLE RIVER
       FLOOD WARNING FOR LAKE PEND OREILLE
       FLOOD WARNING FOR OKANOGAN RIVER
       FLOOD WATCH FOR METHOW RIVER

In the hours before

Special weather statement, May 31, 9:45 AM PDT, 2 hours 13 minutes before
WAZ031>038-312300-

SPECIAL WEATHER STATEMENT ...CODING CORRECTED...
NATIONAL WEATHER SERVICE SPOKANE WA
945 AM PDT SAT MAY 31 1997

...SEVERE THUNDERSTORM WATCH FOR PARTS OF EASTERN WASHINGTON...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 400 PM PDT FOR THE FOLLOWING COUNTIES IN EASTERN
WASHINGTON...

GRANT... CHELAN... OKANOGAN... DOUGLAS... ADAMS... LINCOLN...
FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD
AND ASOTIN

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS
IN EXCESS OF 57 MPH AND HAIL OF 3/4 ON AN INCH OR GREATER ARE
EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE
ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP.

AT 1000 AM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN
OREGON. THEY WERE MOVING TO THE NORTHEAST AT 15 TO 20 MPH.

ALL PERSONS ARE URGED TO BE PREPARED FOR THIS WEATHER THREAT. IF
SEVERE WEATHER APPROACHES... SEEK SHELTER IN A REINFORCED BUILDING...
IF POSSIBLE.
Special weather statement, May 31, 9:45 AM PDT, 2 hours 13 minutes before
WAZ031<038-312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
945 AM PDT SAT MAY 31 1997

...SEVERE THUNDERSTORM WATCH FOR PARTS OF EASTERN WASHINGTON...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 400 PM PDT FOR THE FOLLOWING COUNTIES IN EASTERN
WASHINGTON...

GRANT... CHELAN... OKANOGAN... DOUGLAS... ADAMS... LINCOLN...
FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD
AND ASOTIN

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS
IN EXCESS OF 57 MPH AND HAIL OF 3/4 ON AN INCH OR GREATER ARE
EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE
ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP.

AT 1000 AM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN
OREGON. THEY WERE MOVING TO THE NORTHEAST AT 15 TO 20 MPH.

ALL PERSONS ARE URGED TO BE PREPARED FOR THIS WEATHER THREAT. IF
SEVERE WEATHER APPROACHES... SEEK SHELTER IN A REINFORCED BUILDING...
IF POSSIBLE.
Special weather statement, May 31, 9:48 AM PDT, 2 hours 10 minutes before
WAZ031<038-312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
945 AM PDT SAT MAY 31 1997

...SEVERE THUNDERSTORM WATCH FOR PARTS OF EASTERN WASHINGTON...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 400 PM PDT FOR THE FOLLOWING COUNTIES IN EASTERN
WASHINGTON...

GRANT... CHELAN... OKANOGAN... DOUGLAS... ADAMS... LINCOLN...
FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD
AND ASOTIN

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS
IN EXCESS OF 57 MPH AND HAIL OF 3/4 ON AN INCH OR GREATER ARE
EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE
ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP.

AT 1000 AM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN
OREGON. THEY WERE MOVING TO THE NORTHEAST AT 15 TO 20 MPH.

ALL PERSONS ARE URGED TO BE PREPARED FOR THIS WEATHER THREAT. IF
SEVERE WEATHER APPROACHES... SEEK SHNELTER IN A REINFORCED BUILDING...
IF POSSIBLE.
Special weather statement, May 31, 10:19 AM PDT, 1 hour 39 minutes before
WAZ031<038-312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
945 AM PDT SAT MAY 31 1997

...SEVERE THUNDERSTORM WATCH FOR PARTS OF EASTERN WASHINGTON...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 400 PM PDT FOR THE FOLLOWING COUNTIES IN EASTERN
WASHINGTON...

GRANT... CHELAN... OKANOGAN... DOUGLAS... ADAMS... LINCOLN...
FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD
AND ASOTIN

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS
IN EXCESS OF 57 MPH AND HAIL OF 3/4 ON AN INCH OR GREATER ARE
EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE
ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP.

AT 1000 AM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN
OREGON. THEY WERE MOVING TO THE NORTHEAST AT 15 TO 20 MPH.

ALL PERSONS ARE URGED TO BE PREPARED FOR THIS WEATHER THREAT. IF
SEVERE WEATHER APPROACHES... SEEK SHELTER IN A REINFORCED BUILDING...
IF POSSIBLE.
Special weather statement, May 31, 10:48 AM PDT, 1 hour 10 minutes before
WAZ031>038-312300-

SPECIAL WEATHER STATEMENT ...CODING CORRECTED...
NATIONAL WEATHER SERVICE SPOKANE WA
945 AM PDT SAT MAY 31 1997

...SEVERE THUNDERSTORM WATCH FOR PARTS OF EASTERN WASHINGTON...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 400 PM PDT FOR THE FOLLOWING COUNTIES IN EASTERN
WASHINGTON...

GRANT... CHELAN... OKANOGAN... DOUGLAS... ADAMS... LINCOLN...
FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD
AND ASOTIN

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS
IN EXCESS OF 57 MPH AND HAIL OF 3/4 ON AN INCH OR GREATER ARE
EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE
ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP.

AT 1000 AM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN
OREGON. THEY WERE MOVING TO THE NORTHEAST AT 15 TO 20 MPH.

ALL PERSONS ARE URGED TO BE PREPARED FOR THIS WEATHER THREAT. IF
SEVERE WE2ATHER APPROACHES... SEEK SHELTER IN A REINFORCED BUILDING...
IF POSSIBLE.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:13 AM PDTSevere Thunderstorm WarningOTXGrant62 min
May 31, 11:31 AM PDTSevere Thunderstorm WarningOTXAdams29 min
May 31, 12:14 PM PDTSevere Thunderstorm WarningOTXLincoln61 min
May 31, 12:45 PM PDTSevere Thunderstorm WarningOTXGarfield, Whitman60 min
May 31, 1:15 PM PDTSevere Thunderstorm WarningOTXSpokane60 min
May 31, 1:33 PM PDTSevere Thunderstorm WarningOTXStevens57 min
May 31, 1:39 PM PDTFlash Flood WarningOTXAsotin, Whitman66 min
May 31, 1:39 PM PDTSevere Thunderstorm WarningOTXAsotin, Whitman66 min
May 31, 1:53 PM PDTFlash Flood WarningOTXPend Oreille67 min
May 31, 1:53 PM PDTSevere Thunderstorm WarningOTXPend Oreille67 min
May 31, 3:08 PM PDTSevere Thunderstorm WarningOTXPend Oreille52 min

Nearby

Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.